Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 23, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 16, 2001, 1:21 PM CST for Limestone County, Madison County, Alabama. It was in force for 24 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 16, 2001, 1:21 PM CST (19:21 UTC)
- Expired
- Feb 16, 2001, 1:45 PM CST
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
Counties Limestone County, AL, Madison County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 16, 1:25 PM CST | Thunderstorm Wind 60 E | Countywide, AL | Numerous trees and power lines were blown down throughout the county. One tree fell on a college fraternity house causing considerable damage. Many roads were temporarily closed because of downed trees. Several homes received roof damage. |
| Feb 16, 1:30 PM CST | Thunderstorm Wind 60 E | Athens, AL | A mobile home was destroyed on US 31 between Athens and Decatur. No injuries were reported. |
| Feb 16, 1:39 PM CST | Tornado F0 | Huntsville, AL | A small tornado described by eye witnesses as a smooth funnel touched down in northwest Huntsville. The damage began near the intersection of Capshaw Road and Wall Triana Highway. The tornado damage path extended nearly due east for some distance before turn |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 16, 1:15 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- -98 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 161921 SVRBHM ALC083-089-161945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 121 PM CST FRI FEB 16 2001 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA MADISON COUNTY IN NORTH CENTRAL ALABAMA * UNTIL 145 PM CST * AT 119 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ATHENS...MOVING EAST AT 50 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...REDSTONE ARSENAL...MADISON AND HUNTSVILLE. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE CTHUNDERSTORMS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 9:45 AM CST, 3 hours 36 minutes earlier.
Area forecast discussion, Feb 16, 9:45 AM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 945 AM CST FRI FEB 16 2001 HAVE BECOME A BIT MORE CONCERNED ABOUT THE POSSIBILITY OF SEVERE WEATHER THIS AFTERNOON...ESPECIALLY WITH THE SPC UPDGRADE TO MODERATE RISK. SURFACE MESO ANALYSIS SHOWED DEEPENING SURFACE LOW SOMEWHERE NEAR MLU. STATIONARY FRONT EXTENDS FROM THE LOW NORTHEASTWARD INTO NORTHWEST CORNER OF ALABAMA...WHILE COLD FRONT EXTENDS SOUTHWEST OF THE LOW INTO WESTERN GULF. MORNING RAOBS (JAN/BMX) SHOWED MOIST LOW LEVELS...BUT DRY AIR FROM ABOUT 800 OR 750 MB UP...AND TO NO SURPRISE VISIBLE SATALLIE PIX SHOW THIN SPOTS AND HOLES IN THE CLOUD COVER IN THE WARM SECTOR SOUTH OF THE STATIONARY FRONT. ALSO NOTED ON SOUNDINGS A MID-LEVEL THERMAL CAP. SURFACE PRESSURE GRADIENT NOT ALL THAT STRONG IN ALABAMA RIGHT NOW. BUT AS SURFACE LOW DEEPENS...THAT SHOULD CHANGE...AND WINDS ARE EXPECTED TO INCREASE AND BECOME MORE SOUTHEASTERLY (AS THEY ARE NOW DOING IN LA AND SW MS). EXPECTED LARGE SCALE LIFT SHOULD HELP TO ERODE CAP...JUST ABOUT THE TIME OF MAX AFTERNOON INSTABILITY. THINK THERES LITTLE QUESTION THAT STORMS ARE LIKELY TODAY. QUESTION IS THE DEGREE OR MODE OF ORGANIZATION. IF SURFACE LOW CONTINUES TO DEEPEN...AND WINDS BACK MORE AND INCREASE IN SPEED...THEN THREAT OF SUPERCELLS WOULD INCREASE. ALL IN ALL...THE CURRENT FORECAST PACKAGE LOOKS GOOD. WILL ISSUE AN UPDATE BY 17Z TO REMOVE MORNING WORDING...AND MAY ALSO EXTEND THE SEVERE WEATHER WORDING FARTHER NORTH. .BHM...NONE.
In the hours before
Special weather statement, Feb 16, 7:30 AM CST, 5 hours 51 minutes before
ALZ001>038-040>050-161800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 730 AM CST FRI FEB 16 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. ...A MODERATE RISK OF SEVERE WEATHER OVER MOST OF NORTH AND CENTRAL ALABAMA THIS AFTERNOON AND EVENING... A FRONT WAS NEARLY STATIONARY ACROSS EXTREME NORTH ALABAMA THIS MORNING. IT WILL MOVE SOUTHEAST ACROSS ALABAMA THIS AFTERNOON AND TONIGHT...AS A STRONG UPPER LEVEL SYSTEM PASSES OVER THE AREA. SHOWERS AND THUNDERSTORMS WILL INCREASE IN NUMBERS AND INTENSITY...AS THIS SYSTEM DEVELOPS DURING THE AFTERNOON AND EVENING...AND SOME OF THE THUNDERSTORMS WILL LIKELY BECOME SEVERE...NEAR AND SOUTH OF THE FRONT. THE GREATEST THREAT WILL LIKELY BE FROM WIDESPREAD DAMAGING WINDS...HOWEVER...ISOLATED TORNADOES WILL ALSO BE POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO LIKELY...ESPECIALLY OVER NORTH ALABAMA...WITH A FEW SPOTS POSSIBLY RECEIVING AROUND 2 INCHES. THE RAIN WILL END FROM THE NORTHWEST LATER TONIGHT. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS...AND BE READY FOR ACTIVATION THIS AFTERNOON AND EVENING.
Special weather statement, Feb 16, 11:38 AM CST, 1 hour 43 minutes before
ALZ001>038-040>050-162145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1138 AM CST FRI FEB 16 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. ...A MODERATE RISK OF SEVERE WEATHER OVER MOST OF NORTH AND CENTRAL ALABAMA THIS AFTERNOON AND EVENING... A FRONT EXTENDING ACROSS EXTREME NORTHERN ALABAMA...FROM NEAR HAMILTON TO ATHENS...WILL SLOWLY DRIFT TOWARD THE SOUTH. SURFACE LOW PRESSURE WILL RIDE NORTHEAST ALONG THIS FRONT AS AN UPPER LEVEL SYSTEM MOVES SOUTHEAST OUT OF THE SOUTH-CENTRAL PLAINS. AHEAD OF THIS FRONT GUSTY SOUTH WINDS WILL CONTINUE TO SPREAD MOIST GULF AIR ACROSS THE AREA. SHOWERS AND THUNDERSTORMS WILL INCREASE...IN NUMBER AND INTENSITY... ALONG AND AHEAD OF THIS FRONT. SEVERE THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS CENTRAL MISSISSIPPI...AND ARE EXPECTED TO BEGIN AFFECTING WESTERN PORTIONS OF ALABAMA AROUND NOONTIME...AND CONTINUE THROUGH 9 PM ACROSS NORTH AND CENTRAL ALABAMA. THE GREATEST THREAT WILL LIKELY BE FROM WIDESPREAD DAMAGING WINDS...HOWEVER...ISOLATED TORNADOES WILL ALSO BE POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO LIKELY...ESPECIALLY OVER NORTH ALABAMA...WITH A FEW SPOTS POSSIBLY RECEIVING AROUND 2 INCHES. THE RAIN WILL END FROM THE NORTHWEST LATER TONIGHT. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS...AND BE READY FOR ACTIVATION THIS AFTERNOON AND EVENAING.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 1:34 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 41 min |
| Feb 16, 1:39 PM CST | Tornado Warning | BMX | Madison | 51 min |
| Feb 16, 1:56 PM CST | Tornado Warning | BMX | Jackson | 34 min |
| Feb 16, 1:57 PM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 48 min |
| Feb 16, 2:05 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa | 40 min |
| Feb 16, 2:25 PM CST | Severe Thunderstorm Warning | BMX | Walker | 50 min |
| Feb 16, 2:25 PM CST | Tornado Warning | BMX | Tuscaloosa | 35 min |
| Feb 16, 2:32 PM CST | Tornado Warning | BMX | Jefferson, Walker | 43 min |
| Feb 16, 2:39 PM CST | Severe Thunderstorm Warning | BMX | Bibb, Jefferson, Shelby | 51 min |
| Feb 16, 2:40 PM CST | Severe Thunderstorm Warning | BMX | Winston | 50 min |
| Feb 16, 2:45 PM CST | Severe Thunderstorm Warning | BMX | Blount, Cullman | 45 min |
| Feb 16, 2:53 PM CST | Tornado Warning | BMX | Hale | 37 min |
| Feb 16, 3:08 PM CST | Severe Thunderstorm Warning | BMX | Morgan | 37 min |
| Feb 16, 3:08 PM CST | Severe Thunderstorm Warning | BMX | St. Clair | 52 min |
| Feb 16, 3:08 PM CST | Tornado Warning | BMX | Sumter | 52 min |
| Feb 16, 3:16 PM CST | Tornado Warning | BMX | Blount, Cullman | 29 min |
| Feb 16, 3:16 PM CST | Tornado Warning | BMX | Perry | 29 min |
| Feb 16, 3:22 PM CST | Severe Thunderstorm Warning | BMX | Etowah, Marshall | 38 min |
| Feb 16, 3:26 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 64 min |
| Feb 16, 3:29 PM CST | Severe Thunderstorm Warning | BMX | Shelby, Talladega | 31 min |
| Feb 16, 3:32 PM CST | Severe Thunderstorm Warning | BMX | Chilton | 43 min |
| Feb 16, 3:33 PM CST | Severe Thunderstorm Warning | BMX | Calhoun | 42 min |
| Feb 16, 3:41 PM CST | Severe Thunderstorm Warning | BMX | Cherokee, DeKalb | 64 min |
| Feb 16, 3:50 PM CST | Severe Thunderstorm Warning | BMX | Clay, Cleburne | 55 min |
| Feb 16, 3:58 PM CST | Severe Thunderstorm Warning | BMX | Talladega | 32 min |
| Feb 16, 4:11 PM CST | Tornado Warning | BMX | Cherokee, Cleburne | 34 min |
| Feb 16, 4:28 PM CST | Severe Thunderstorm Warning | BMX | Randolph | 47 min |
| Feb 16, 4:36 PM CST | Tornado Warning | BMX | Chambers | 24 min |
| Feb 16, 5:09 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 36 min |
| Feb 16, 5:23 PM CST | Severe Thunderstorm Warning | BMX | Chambers | 52 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.